New-onset vomiting after palpitations and shortness of breath

The patient’s cardiopulmonary symptoms had improved, but now her GI tract was misbehaving.

At age 78, Mrs. W had a history of atrial fibrillation, painful peripheral neuropathy, osteoarthritis, chronic steroid use, CAD, and iron deficiency anemia due to clopidogrel (Plavix). Recently, palpitations and shortness of breath had led to a stay in the hospital. Evaluation revealed recurrent atrial fibrillation with a rapid ventricular response and mild congestive heart failure. IV diuresis, titration of metoprolol, and digoxin brought her heart rate under control. Addition of lisinopril and spironolactone stabilized both her ventricular rate and her heart failure. Following discharge, she was admitted to the nursing-home section of her continuing-care retirement community for physical therapy.

POST-DISCHARGE GI UPSET

One day into her nursing-home stay, Mrs. W began complaining of anorexia and would not eat. The next day, she vomited after breakfast. Despite a diet change to clear liquids, she continued to vomit. Her medications on admission to the nursing home were twice-daily ferrous sulfate 325 mg and metoprolol 100 mg; daily lisinopril 5 mg, digoxin 0.125 mg, furosemide 40 mg, spironolactone 12.5 mg, lansoprazole 30 mg, and aspirin 81 mg; as well as gabapentin 600 mg at bedtime, prednisone 5 mg in the morning and 2.5 mg in the evening, and a fentanyl patch. Because of her poor oral intake, the furosemide was stopped.

SEARCHING FOR THE CAUSE

Her physician focused his attention on the fentanyl patch because narcotics are a well-known cause of nausea and vomiting. He was concerned, however, that stopping her opioid completely would worsen the neuropathic pain in her lower extremities. Since opioids differ somewhat in their side effects, fentanyl was stopped and oxycodone was substituted. The nausea and vomiting continued. Mrs. W’s lansoprazole dosing was increased to twice daily. Except for mild epigastric tenderness, her exam remained normal. An abdominal ultrasound was unremarkable. The dietitian offered to obtain any food Mrs. W would eat, but this sparked no interest at all. Indeed, the mention of food was sometimes enough to provoke emesis.

Attention remained focused on Mrs. W’s medications. Lisinopril and spironolactone were stopped, as these were the most recent additions to her regimen. Additional testing revealed a mildly elevated WBC count attributed to chronic steroid use. Ferrous sulfate, a well-known gastric irritant, was stopped. The only notable finding was a low therapeutic digoxin level.

During the next few days, Mrs. W’s vomiting continued. She was able to take small sips of water, but even the smallest amounts of food caused emesis. At times her heart rate was >100 beats per minute, but clinically speaking, her heart failure was well controlled. Mrs. W was unable to participate in physical or occupational therapy. Both she and her family doubted her ability to return to independent living.

DISTRESS LEADING TO DEPRESSION

As her distress continued, Mrs. W became uncharacteristically depressed. Thinking she was near death, she asked to see her grandchildren. At that visit, her daughter noted that Mrs. W seemed sad. She could not concentrate. Her grandchildren’s presence did little to improve her mood. She complained of severe fatigue and increased pain even though her regimen included round-the-clock oxycodone. Just before her daughter left, a nurse brought in a new pill that Mrs. W accepted without enthusiasm.

The next morning, the daughter was surprised to learn that within one hour of taking the new medicine, her mother had felt better. She slept well and had little pain. After eating a full liquid breakfast, she experienced no nausea.

A PROCESS OF TRIAL AND ERROR

Although often thought of as a last resort, nursing homes can be the perfect place for patients like Mrs. W who require rehabilitation with clinician and nursing oversight. However, when new problems crop up, evaluation can be difficult. A similar patient in a hospital would usually be seen by a gastroenterologist or perhaps undergo CT imaging of the abdomen. Since these were not readily available, Mrs. W’s clinician had to be creative. He began with the common but all too infrequently invoked rule of thumb in geriatric medicine: When a new problem appears, first consider the drugs.

The clinician slowly and methodically eliminated or changed those medicines that could be dispensed with, until the patient was taking only what she needed. Unfortunately, none of these medicines proved to be the culprit.

AN EXCEPTIONAL PATIENT

Mrs. W was the exception that proved the rule. Instead of less medicine, she needed more. After careful consideration, her attending physician recalled that taking chronic steroids may suppress endogenous production of corticosteroids by inhibiting release of corticotropin-releasing hormone. Doses of prednisone as low as 7.5 mg a day for as few as three weeks may be suppressive. The stress of Mrs. W’s recent illness had increased her requirement for steroids to a level her endogenous production was unable to meet. This is referred to as “functional adrenal insufficiency.”

Addisonian crisis presents dramatically with hypotension and altered mental status, but functional corticosteroid insufficiency may present with nonspecific symptoms, including anorexia, weakness, abdominal pain, palpitations, vomiting, muscle and joint pain, and depression. Mrs. W had all these symptoms. As testing for steroid insufficiency is not straightforward, her clinician decided to try a significant increase in Mrs. W’s usual dose of prednisone to 20 mg orally twice a day. Her dramatic response was proof that her clinician’s hunch was correct. The new pill contained the larger dose of prednisone. Serum cortisol levels may be obtained to confirm the diagnosis, but there is no consensus on the amount that indicates insufficiency. A level of 15 µg/dL has been suggested. A corticotrophin (cosyntropin), or ACTH, stimulation test is very helpful if no or only a small increase in cortisol levels can be demonstrated, but this test may not be readily available.

Consultation with an endocrinologist can help where doubt remains as to the diagnosis or to arrange appropriate testing.

Mrs. W’s clinician tapered her steroids rapidly, and both her pain and fatigue reappeared. Once her prednisone dose was restored, she progressed in her therapies and was able to return to her apartment.

Dr. Richardson is chief of geriatric medicine at Union Memorial Hospital and clinical professor of family medicine at the University of Maryland School of Medicine, both in Baltimore.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters